I'm not a vet and this is pure speculation, but based on research.
Pericardial effusion can have a number of causes:
Common negative side effects of rabies vaccines include:
- fever (hinting at some kind of inflammation)
- muscle aches
- inflammation of joints (incidence not known)
- shortness of breath and tightness in chest (incidence not known), which might hint at cardiac insufficiency but don't have to be related in this case
- Guillain-Barre Syndrome (rare side effect)
(Sources: Mayo Clinic, NHS, WebMD)
In my honest oppinion, all but the Guillain-Barre Syndrome are not fast acting enough to have caused the pericardial effusion in your dog. It might have been a very rare side effect. But it could also have been an inflammation he had for some time that was pushed to become pericardial effusion by the vaccine.
You should inform the vet who administered the vaccination about this incident. If this was a new vaccine, he should report the incident to the manufacturer.
Also ask him whether he examined your dog before the vaccination (but keep in mind that it's not a must). Pale oral mucosa would have indicated a blood circulation problem. This is important information to determine whether the pericardial effusion developed in very short time or not.
In the end, I'm afraid noone will give you a clear answer what caused the pericardial effusion.
I'm sorry for your loss and express my heartfelt condolence.